Your Trusted Brand for Over 35 Years

Daily News

Left paralysed from Fluoroquinolone antibiotic toxicity

Al Jazeera

09-27-17

Glasgow, Scotland - Richard Pyne's health reflects a man much older than his 42 years. His world is today little more than the confines of his mother's house, which he moved to so she could take on the role of his primary carer. Until recently, the Briton lived in his own flat and held down a job, but now, he says, he struggles to walk, to sleep and to live a day-to-day life that doesn't involve some form of physical distress.

"My health and my life have been destroyed," said Pyne, speaking to Al Jazeera from his home in Norwich, in England's East Anglia.

Pyne blames his health crisis, which also includes skin and respiratory complaints, on ciprofloxacin, an antibiotic of the fluoroquinolone drug class. He was prescribed ciprofloxacin - or cipro, for short - to treat prostatitis in January 2016. Far from giving him the new start he wanted, however, the cipro, says Pyne, began to ravage his body within weeks of taking it leaving him effectively housebound.

"I can't walk properly and haven't been able to walk properly for over a year," said Pyne. "My elbows, knees, ankles, pelvic joints, just snap and pop - even my neck."

Fluoroquinolone toxicity - a disorder of the musculoskeletal system - is very real. Yet many of the world's fluoroquinolone consumers remain unaware of the grim and life-changing side effects that the likes of cipro, which the World Health Organization includes on its list of essential medicines, can wreak on the human body when used to treat nasty bacterial infections. Fluoroquinolones represent 16.6 percent of all antibiotics used globally and Pyne's story is nothing new.

"Fluoroquinolones can even take young lives and really destroy them," said Dr Beatrice Golomb, a professor of medicine at the University of California, San Diego.

Golomb, who is conducting a research project about fluoroquinolone antibiotics, continued to Al Jazeera: "The amount of letters we have received from people - either about themselves or their spouse - who were healthy functional, vibrant, active, athletic individuals who are either now bed-bound or were in an extremely high-functioning position and now can't remember simple things or who have developed the psychiatric side-effect profile with psychosis, panic and anxiety, is absolutely devastating and absolutely tragic."

Lisa Bloomquist, 37, is another who says that she suffered from fluoroquinolone toxicity after taking cipro for a urinary tract infection in 2011. She tells Al Jazeera that two weeks after beginning her antibiotic course, "it felt like a bomb had gone off in my body".

"I went from doing cross-fit and going to the gym every single day to barely being able to walk," said Bloomquist, who lives and works in Colorado, in the western United States. "My hands and feet were swollen and painful and I had hives all over my body. My muscles were twitching and I had weakness."

Hard statistics on adverse events are difficult to come by, but in the US some

22 million Americans received a prescription for an oral fluoroquinolone in 2014 alone. Reports put the number of suspected US cipro-related adverse reactions at 79,000, including 1,700 deaths, between 2005 and 2015. Another fluoroquinolone -levofloxacin - has been linked to 80,000 adverse drug reactions, including around 1,000 deaths, over the same period.

Many health professionals, however, contend that such numbers grossly underrepresent the true scale of the problem, which, in the US, saw the Food and Drug Administration (FDA) stick a black box warning to the drugs in 2008 concerning the risk of tendonitis and label fluoroquinolones as a drug of last resort, for uncomplicated infections, only last year.

"We've been amazed that many toxicities occur within seven days, some within three days and some within one day of drug initiation of fluoroquinolones," said Dr Charles Bennett, a US drugs researcher at the South Carolina College of Pharmacy, to Al Jazeera.

"So, if you put the whole thinking together and the fact that most of these people are under-reported or not reported, we're talking about an epidemic here."

In the US, cipro became known to some as the drug given to American troops during the 1990-91 Gulf War to guard against chemical weapon attacks. David Ridenhour was then a US Navy corpsman, who not only made sure his younger colleagues kept up their hygiene, but that they took their various prescribed drugs, which included ciprofloxacin.

Today, the Californian says he suffers from various health complaints from his time in the Gulf, including peripheral neuropathy, which presents as tingling and numbness in the limbs.

"One day, I came across an article which said that the FDA had put a black box warning on ciprofloxacin stating that it can cause peripheral neuropathy if taken for over a week," Ridenhour told Al Jazeera. "And bells went off in my head."

The 52-year-old is not stating that he holds cipro solely responsible for his peripheral neuropathy - he accepts that he was exposed to a number of different environmental factors and drug combinations in the Gulf which could also be to blame - but he says that he still "feels a lot of guilt" about browbeating his men into taking their cipro dosage.

"I kind of feel that since I was a corpsman and they were my marines, I was there to protect them," added the former military man, his voice breaking with emotion. "It weighs heavily on me and is a large cause of my post-traumatic stress."

READ MORE: Antimalarial intended as "last resort" has been linked to cognitive breakdowns and suicides among military personnel

Bloomquist says that she took a year and a half to recover from her debilitating complaints during which she considered herself "floxed" - a common term for those who claim to suffer from fluoroquinolone toxicity. Soon after her health returned, she began to campaign to raise awareness of fluoroquinolones, setting up her globally popular website

floxiehope.com.

"Doing the advocacy work and doing the website, it took something that was by far the most traumatising and scariest thing that had ever happened to me, and I was able to turn that into something good," added the American, who recently moved to a house across Colorado, started a new job, and now considers herself fully recovered.

Few could dispute that antibiotics save lives, but the likes of Bloomquist want to see the prescription of fluoroquinolones limited to "use only in life-or-death situations when there is no viable alternative". Indeed, despite the FDA's decision to label these synthetic broad-spectrum drugs a last-resort antibiotic,

reports say that their use outside of the hospital in the US is still high.

Bayer, the drug manufacturers of cipro, told Al Jazeera: "Cipro® (ciprofloxacin) and Avelox® (moxifloxacin) are both part of the important class of fluoroquinolone antibiotics, which for many years has been used to treat a range of infections, some of which are serious and can be life-threatening." 

The company, which has been the subject of US

lawsuits concerning its fluoroquinolones, added: "Bayer believes that the current approved product labelling of ciprofloxacin and moxifloxacin accurately reflects the benefit-risk profile of both drugs in the approved indications. Bayer's highest priority is patient safety, and we will continue to work closely with regulatory authorities on this topic."

Back in the UK, where, according to the Yellow Card Scheme, 5066 patients have reported suspected adverse side effects from taking cipro alone between 1986 and the present day (though many campaigners contend that this is a vastly under-reported figure), Pyne has spent much of his time attempting to find answers. His constant battle with ill-health has led him to the belief that, despite many reports of people regaining full fitness, he will unlikely shake off his physical impairments anytime soon.

"At the moment, I can't see myself recovering," said a dejected Pyne, who was still trying to come to terms with his late Asperger syndrome/autism spectrum disorder diagnosis when he took cipro. "I'm trying to accept my situation to some degree … The sad truth is that some people never completely recover - and you know what they say, 'it's the hope that kills you.'"

Follow Alasdair Soussi on Twitter: @AlasdairSoussi

Articles featured in Life Extension Daily News are derived from a variety of news sources and are provided as a service by Life Extension. These articles, while of potential interest to readers of Life Extension Daily News, do not necessarily represent the opinions nor constitute the advice of Life Extension.